Northeast Wisconsin
  • Northeast Wisconsin
  • August 2018
Written by 

Ask Nature's Pathways - August 2018

“Every time I take a multivitamin, I feel nauseated about 30 minutes later. What should I do?”

—Kim B., Jackson

A multivitamin is an excellent way to make sure that you are getting all the micronutrients that your body needs to function. Vitamins are considered “micronutrients” because you only need a small amount and you don’t use these for calories. That is to differentiate from “macronutrients,” which would include all the food you eat for sustenance or calories. To know how much to take there are recommendations that are put out called the Recommended Daily Allowance (RDA). This amount is created for the purpose of preventing vitamin deficiencies. For example, if you are deficient in vitamin C, you will get scurvy. You need to be extremely low in vitamin C to get this and if you take the RDA, you won’t get scurvy. That does not mean you are getting the optimum amount of the vitamin. Most multivitamins also contain minerals. Minerals are another essential micronutrient and having them in your vitamin is essential.

Vitamins and minerals can be upsetting to the stomach. You may have taken a vitamin and you burp up that “vitamin smell.” This is from the B vitamins that are in your multivitamin. Minerals can be hard on the stomach also. Iron is especially hard on the stomach. There can be different versions of iron in the multivitamin and using a vitamin that has ferrous glycinate as the type of iron will make it easier on the stomach.

If your multivitamin is causing a nauseated feeling about 30 minutes after taking the vitamin this is a local reaction to the vitamins — most likely the B vitamins and the minerals. The first and best option for helping this is to take the vitamin with a meal, preferably the largest meal of the day. The food can act as a buffer for the vitamins and minerals and thus protect the stomach. Many vitamins are better absorbed if taken with food, so that is another benefit. If that doesn’t seem to work, taking the vitamin at bedtime is another alternative. Hopefully you will be asleep before you get the nauseated feeling, and if not, you are lying down which might help. Taking multivitamins is a good way to get your base of all your micronutrients so finding a way to overcome side effects is something to strive for.

—John Sowinski, R.Ph, Custom Health Pharmacy • www.customhealthpharmacy.com

 

“How do we get soda pop out of all of our schools nationwide?”

—Greg P., De Pere

The amount of sugars, acids and additives in soda pops can be very addictive and harmful, especially for young children. Soda pop is getting greater scrutiny as health care and insurance costs rise, so cost is probably your greatest asset in getting schools to look at soda pop because of its impact on learning and health.

I’ll never forget a young girl who sipped soda pop daily for many years, and at 28 years old her teeth and gums had deteriorated so much she needed to have all her teeth pulled. She came to our office to buy dental insurance that would cover dental implants, but each implant costs about $4,000, and to have 32 teeth replaced would cost $128,000. There are no insurance plans that begin to cover that bill!

If you really want to get soda pop out of schools, start with local PTAs, school boards, community leaders and then move on to local, state and federal representatives to pass legislation or regulations that limit or prohibit soda pop in schools. But before you work to ban all soda pop in schools nationwide, you should consider encouraging schools to offer healthier options and spend more time on educating students about health so they can make better choices.

Educating the next generation about good nutrition and hydration is most important because of its lasting effect on overall health.

—John Ulness, Ulness Health Insurance & Wellness • www.ulnesshealth.com

The above content is not medical advice and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of information you read in this column. Nature’s Pathways Magazine does not recommend or endorse any specific tests, physicians, products, procedures, opinions or other information that may be mentioned.

If you think you may have a medical emergency, please call your doctor, go to the emergency department or call 911 immediately.

WE NEED YOUR HELP!

If you have an inquiry and would like to be entered into our prize drawing, please send your question and contact information to This email address is being protected from spambots. You need JavaScript enabled to view it..">This email address is being protected from spambots. You need JavaScript enabled to view it.. We can't wait to hear from you!

Subscribe Today
Community Partners Directory
Find a Complimentary Copy
Community Calendar